What Happens If Depo-Provera is Injected Wrong?

November 14, 2023
David Sunnyside

The Depo-Provera shot, or “the Depo” as it’s commonly referred to by women who receive the injection, is a popular birth control method that suppresses ovulation and thickens cervical mucus to make it more difficult for sperm cells to reach an egg and fertilize it. This contraceptive is 99.7% effective when used correctly, but when a medical professional injects incorrectly it can have catastrophic results.

Incorrect injections may cause serious medical complications, including sciatic nerve damage if they are injected into the gluteal region (buttock). This is not an error that occurs often, but it is a possible side effect of the Depo shot that requires immediate attention from your health care provider.

This medication is delivered via intramuscular injection, typically in the arm or butt. A physician should rotate the injection sites to reduce irritation, tissue damage and muscle atrophy.

A physician mistakingly inserted the wrong drug into a patient in 2015. The error was discovered after the patient had a follow-up appointment for shoulder pain, and the physician performing the injection reached into a bin where Depo-Provera and the similar-looking Depo-Medrol were stored. The doctor administered the wrong injection, and the patient developed a severe medical complication that required surgery.

Incorrect injections of this drug can also cause irregular bleeding between menstrual cycles and prevent menstruation for a year or more. While the absence of periods is a common side effect, it’s important to use backup contraception until the bleeding stops and your period returns.

David Sunnyside
Co-founder of Urban Splatter • Digital Marketer • Engineer • Meditator
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram